Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

July 16, 2016Calhoun County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 16, 2016, 2:21 PM CDT for Calhoun County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2016, 2:21 PM CDT (19:21 UTC)
Expired
Jul 16, 2016, 2:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Calhoun County, AL

The radar

The Atlanta radar (KFFC), 110 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WWUS84 KBMX 161921
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SAT JUL 16 2016
 
ALZ019-021-161945-
CALHOUN AL-CLEBURNE AL-
221 PM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLEBURNE AND EASTERN
CALHOUN COUNTIES UNTIL 245 PM CDT...

AT 220 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF HEFLIN. THIS STORM WAS NEARLY STATIONARY.

WINDS GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANNISTON...JACKSONVILLE...HEFLIN...SAKS...FORT MCCLELLAN...WEAVER...
JACKSONVILLE STATE UNIVERSITY...BLUE MOUNTAIN...ALEXANDRIA...
SWEETWATER LAKE AND CHOCCOLOCCO.

LAT...LON 3375 8552 3359 8563 3372 8591 3392 8574
TIME...MOT...LOC 1920Z 128DEG 3KT 3373 8566 

$$

89/GSATTERWHITE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:14 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 16, 2:14 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
214 PM CDT SAT JUL 16 2016

.UPDATE...
Evening Update.

&&

.DISCUSSION...

Regarding the short term... two areas of focus this afternoon for
convective activity continues to be first along a low-level
surface boundary stretched from southwest to northeast from Sumter
County to northern Bibb County into central Clay County while the
other area of focus is with an upper level shortwave trough that
continues to move east across north Mississippi and western
Tennessee.

Expect isolated shower and thunderstorm activity across much of
our area this afternoon with scattered activity in the proximity
of the two previous mentioned features.

Precipitable water values from this morning's sounding are at 1.7
inches while storm motions are generally east up to 15 mph.
Concern for localized heavy downpours that may produce brief
localized flooding.

Relatively steep low level lapse rates along with some dry air in
this morning's sounding continue to support an isolated threat for
stronger thunderstorms to produce wet microbursts.

Expect convective activity to continue to increase through the
afternoon before decreasing after sunset tonight.

05

&&

.AVIATION...
18Z TAF Discussion.

Have amended EET over past hour or so for VCTS and now TS due to
developing nearby convection. ASN may be affected by this within
two hours or so. All other terminals will mention VCTS starting
between 19Z and 20Z through about 03Z. Outside of convection
expect VFR conditions to prevail through the evening hours.
Decreased visibilities at TOI toward daybreak for possible light
fog formation, kept all other terminals above P6SM for now.

05

&&

.FIRE WEATHER...

Scattered showers and thunderstorms will continue each day, mainly
in the afternoon and evenings. No critical fire weather concerns
with humid conditions and light winds.

&&

.PREV DISCUSSION...
/Issued 626 AM CDT SAT JUL 16 2016/
SHORT TERM...
Today and Tonight.

A couple of isolated showers are on radar at this hour, with the
heaviest showers occurring in Chilton County in association with a
northward moving boundary. Isolated showers and possibly a
thunderstorm will be possible throughout the rest of the night.
Earlier shower and thunderstorm activity over Mississippi has
largely diminished, which was associated with a positively tilted
mid-level shortwave trough. This shortwave will gradually move
eastward allowing for a chance of scattered showers and
thunderstorms through the morning in the northwest, and some
potential for enhancement of afternoon showers and storms along and
south of I-59 by afternoon. This shortwave will be shearing out with
time, and weak mid-level height rises will be present as mid-level
ridging begins to expand. Given sufficient moisture present and some
time for the atmosphere to recover from Thursday night's MCS
activity, expect scattered convective development with the greatest
coverage in the afternoon and will continue with only high chance
PoPs. Microburst parameters are in the low to moderate category,
with the best parameters in the north where the highest DCAPE will
be due to dry air aloft. So, a couple strong storms with gusty winds
will be possible. Highs will be near seasonal averages in the low
90s. Tonight, as mid-level ridging continues to build, convection
should diminish after sunset.

32/Davis

LONG TERM...
Sunday through Friday.

This period will dominated by a large scale upper ridge over the
southern United States. The center of the upper high will remain
near or west of the Mississippi River, which will keep warmest and
most stable air to the west of Alabama. For Sunday and Monday
convection should be mostly confined to the eastern and southern
portions of central Alabama. By Tuesday a short wave trof digs
southward along the mid Atlantic states and pushes the center of
the ridge westward. This should allow for more convective
development Tuesday and Wednesday. With afternoon temperatures in
the middle to upper 90s, any organized complex tracking down the
east side of the upper ridge during the afternoon hours would have
the potential to be become severe. Given uncertainty in timing of
any MCS, will not include any severe wording in products at this
time. Forecast soundings from the GFS model indicates relatively
robust CAPE values and precipitable water values near 2 inches, so
the environment would also support wet microbursts. By Thursday
and Friday the upper ridge expands eastward and rain chances will
decrease. Heat indices will again become an issue next week as the
upper high brings above normal temperatures into the area.

58/rose

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  91  72  93  72 /  30  20  10  20  20
Anniston    73  92  72  93  72 /  40  20  20  30  20
Birmingham  76  91  75  94  76 /  30  20  10  20  20
Tuscaloosa  73  91  74  95  75 /  30  20  10  20  20
Calera      73  91  74  93  74 /  30  20  10  20  20
Auburn      74  91  74  92  74 /  40  30  20  40  20
Montgomery  76  94  75  96  75 /  40  30  20  30  20
Troy        73  89  73  94  73 /  40  30  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 16, 4:27 AM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 AM CDT SAT JUL 16 2016

ALZ011>015-017>050-171230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
427 AM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DAYTIME TEMPERATURES ARE FORECAST TO CLIMB INTO THE MID TO UPPER
90S EVERY DAY NEXT WEEK. HEAT INDICES COULD REACH 105 DEGREES OR
HIGHER EACH DAY...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS
OF CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 1:14 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT SAT JUL 16 2016

ALZ011-161845-
MARION AL-
114 PM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
145 PM CDT...

AT 114 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF WESTON...OR 9 MILES NORTHWEST OF HAMILTON. THIS STORM
WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...WESTON...PIGEYE...SHOTTSVILLE AND BEXAR.

LAT...LON 3431 8790 3414 8791 3416 8819 3419 8819
      3432 8818 3432 8814
TIME...MOT...LOC 1814Z 177DEG 1KT 3426 8806

89/GSATTERWHITE
Special weather statement, Jul 16, 2:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SAT JUL 16 2016

ALZ019-021-161945-
CALHOUN AL-CLEBURNE AL-
221 PM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLEBURNE AND EASTERN
CALHOUN COUNTIES UNTIL 245 PM CDT...

AT 220 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF HEFLIN. THIS STORM WAS NEARLY STATIONARY.

WINDS GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANNISTON...JACKSONVILLE...HEFLIN...SAKS...FORT MCCLELLAN...WEAVER...
JACKSONVILLE STATE UNIVERSITY...BLUE MOUNTAIN...ALEXANDRIA...
SWEETWATER LAKE AND CHOCCOLOCCO.

LAT...LON 3375 8552 3359 8563 3372 8591 3392 8574
TIME...MOT...LOC 1920Z 128DEG 3KT 3373 8566

89/GSATTERWHITE

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:14 PM CDTSpecial Weather StatementBMXMarion31 min
Jul 16, 1:39 PM CDTAreal Flood AdvisoryBMXMarion2 hr
Jul 16, 5:46 PM CDTSpecial Weather StatementBMXLamar29 min
Jul 16, 6:12 PM CDTSpecial Weather StatementBMXAutauga33 min
Jul 16, 6:21 PM CDTSpecial Weather StatementBMXSt. Clair24 min
Jul 16, 6:22 PM CDTSpecial Weather StatementBMXTuscaloosa38 min
Jul 16, 6:54 PM CDTSpecial Weather StatementBMXTuscaloosa36 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.